Severe rhabdomyolysis following co-administration of simvastatin and fluconazole in an HIV-positive man.
A 43-year-old man presented to our genito-urinary clinic with a 3-month history of weight loss, poor appetite and recurrent genital ulcers. He had a past history of ischaemic heart disease and non-insulin-dependent diabetes mellitus. His medications included clopidrogel, gliclazide, metformin, atenolol, ramipril and simvastatin. On examination he was cachexic and had oral candidosis and penile ulcers typical of genital herpes (subsequently confirmed by a polymerase chain reaction test). Other findings were unremarkable. He tested positive for HIV antibodies.
The patient was prescribed fluconazole for the oral candidosis and co-trimoxazole for prophylaxis against pneumocystis pneumonia. A follow-up appointment was made for 2 weeks' time. However, 7 days later he was admitted complaining of muscle aches and difficulty in walking. His temperature was 39[degrees}C. He was unable to get up from a sitting position. There was no muscle tenderness, but he had significant weakness of hip flexors and extensors. Power distally was normal. Knee reflexes were normal and ankle reflexes were depressed. He had no bladder or bowel symptoms. The upper limbs and cranial nerves were normal. A urine specimen was dark and dipstick urinalysis showed 3+ red blood cells (RBCs) with no casts or proteins. The blood pressure was 140/70 mmHg. Urine microscopy and culture showed nil RBCs and no growth. Laboratory evaluation revealed sodium 125 mmol/l, potassium 6.0 mmol/l, urea 35.6 mmol/l, creatine 280 [micro]mol/l, phosphate 0.77 mmol/l, calcium 2.42 mmol/l, magnesium 1.05 mmol/l, alanine transaminase 418 U/l, gammaglutaryl transferase l 743 U/l, alkaline phosphatase 460 U/l, albumin 25 g/dl, haemoglobin 10.9 g/dl, white blood cells 12.10x[10.sup.9], platelets 312x[10.sup.9], creatine kinase 18 123 U/l, lactate dehydrogenase 1 608 U/l (normal 220-450 U/l), HIV viral load 334 120 copies/ ml, and CD4 count 28 cells/[micro]l (3.3%). Hepatitis B surface antigen was positive. Ultrasound scans of the ureters and bladder were normal.
The patient was started on intravenous fluid therapy. Simvastatin, fluconazole and ramipril were discontinued. Within 3 weeks his muscle strength had improved with normalisation of the creatine kinase level and renal function. He continued to be pyrexial with no obvious focus of infection and rapidly went into respiratory failure requiring ventilatory support. A chest X-ray showed extensive alveolar opacification with confluent consolidation. He was treated for presumed pneumocystis pneumonia with high-dose co-trimoxazole. Mycobacterium tuberculosis was eventually cultured from a bronchial aspirate, a bone marrow aspirate and an early-morning urine specimen. He commenced quadruple therapy for tuberculosis followed by antiretrovirals (Truvada and efavirenz) 2 weeks later. He made a full recovery.
Rhabdomyolysis is a musculoskeletal condition characterised by muscle weakness, an elevated creatine kinase level and myoglobinuria. The causes can be broadly classified into four categories, namely trauma related, excessive muscle activity, hereditary enzyme defects and medical causes. Medical causes include hypoxia, metabolic disorders, infections, temperature alterations and drugs. (1) Simvastatin is metabolised via the cytochrome P450 (CYP3A4) system. Concomitant administration of simvastatin and drugs that inhibit the CYP3A4 system can increase serum concentrations of simvastatin. Our patient developed rhabdomyolysis soon after commencing fluconazole. The underlying hepatitis coupled with the inhibitory effect of fluconazole on cytochrome CY3A4 may have led to increased serum levels of simvastatin leading to rhabdomyolysis. There are few case reports of rhabdomylysis developing after co-administration of simvastatin and fluconazole, (2) but rhabdomyolysis following primary HIV infection (PHI), infection with M. tuberculosis and treatment with high-dose co-trimoxazole has been reported. (3-5) Increasing life expectancy of HIV-positive patients will mean increasing co-morbidities requiring pharmacological treatment. Awareness of the potential adverse drug interaction between statins and the azoles, macrolides and antiretrovirals, especially in patients with underlying liver or renal disease, is important.
(1.) Alison RC, Bedsole LD. The other medical causes of rhabdomyolysis. Am J Med Sci 2003; 326(2): 79-88.
(2.) Moro H, Tsukada H, Tanuma H, et al. Rhabdomyolysis after simvastatin therapy in an HIV-infected patient with chronic renal failure. Case report. AIDS Patient Care and STDs 2004; 18(12): 687-690.
(3.) Walker S, Norwood J, Thornton C, Schaberg D. Trimethoprim-sulfamethoxazole associated rhabdomyolysis in a patient with AIDS: Case report and review of the literature. Am J Med Sci 2006; 331(6): 339-341.
(4.) Delo D, Brett SA, Prostic B. Primary HIV infection presenting with acute rhabdomyolysis. Am J Med Sci 2006; 332(1): 46-47.
(5.) Zeayter S, Rhabdomyolysis associated with pulmonary tuberculosis. South Med J 2007; 100(5): 544.
Malaki Ramogi, MB ChB, MRCP, Dip GUM
Manjula Pammi, MB ChB, MRCOG (UK), Dip GUM
Chris J Bignell, MB ChB, FRCP
Department of Genitourinary and HIV Medicine, Nottingham University Hospitals, UK
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||CASE STUDY|
|Author:||Ramogi, Malaki; Pammi, Manjula; Bignell, Chris J.|
|Publication:||Southern African Journal of HIV Medicine|
|Article Type:||Clinical report|
|Date:||Dec 22, 2008|
|Previous Article:||Transmission of HIV in the fighting arts.|
|Next Article:||Management of rash in a patient on TB treatment and antiretrovirals.|